Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 69, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2004, 6:16 PM CDT for Sedgwick County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 6:16 PM CDT (23:16 UTC)
- Expired
- May 13, 2004, 7:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 5 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2528 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 132316 SVRICT KSC173-140015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 616 PM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 715 PM CDT. * AT 616 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM IN CLEARWATER...OR ABOUT 13 MILES SOUTH OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HAYSVILLE AROUND 625 PM CDT... NEAR THE SOUTH WICHITA TURNPIKE INTERCHANGE AROUND 635 PM CDT... NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 640 PM CDT... NEAR DOWNTOWN WICHITA AROUND 650 PM CDT... NEAR EAST WICHITA AROUND 655 PM CDT... NEAR PARK CITY AROUND 710 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 715 PM CDT. LAT...LON 3750 9754 3749 9729 3788 9714 3790 9743 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:46 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 13, 3:46 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT THU MAY 13 2004 .DISCUSSION... MAIN FOCUS IS ON CONVECTIVE TRENDS INTO THIS EVENING AND ANY ADDITIONAL FLOODING POTENTIAL. TONIGHT: WL LIKELY TRIM THE FLOOD WATCH EVEN MORE TO JUST SOUTHEASTERN KANSAS THRU THIS EVENING. COULD STILL SEE REDEVELOPMENT OF CONVECTION OVER SERN KS INTO THIS EVENING GIVEN THAT AREA IS STILL IN THE RR QUAD OF THE UPR JET AND THERE IS ALSO REMNANT ELEVATED INSTABILITY. HOWEVER, ATTM, IT APPEARS THAT MCS ACTIVITY IN ERN OK IS INTERCEPTING THE STRONGEST 850 INFLOW. NEVERTHELESS, COULD STILL SEE SOME MORE LOCALLY HVY RAINFALL THIS EVE IN THE SE. AFTER MIDNIGHT, THE RAIN SHOULD MOVE OUT OF SERN KS AS THE 850 WINDS VEER TO WESTERLY. CLOUDS SHOULD HANG TOUGH TONIGHT. SHOULD SEE DECREASING CLOUDS TOWARD MORNING IN CNTRL KS AS DOWNGLIDE AND DRYING TAKE OVER. THEREFORE, COLDEST MINS (MID 30S) SLATED FOR RSL/GBD AREA, WITH UPR 40S IN THE SERN ZONES. FRIDAY-FRI NIGHT: SFC HIGH PRESSURE AND CONTINUED ISENTROPIC DOWNGLIDE/DRYING WL CLEAR THE REMNANT LOW CLOUDS OUT OF S-CNTRL/SERN KS DURG THE MORNING HRS. META FCST SOUNDINGS INDICATE A MIX TO JUST BLO 850, WHICH WOULD SUPPORT HIGHS IN THE LOWER TO MID 60S. THE SFC RIDGE WL REMAIN ANCHORED IN ERN KS FRI NIGHT, WITH MOSTLY CLEAR SKIES DURG AT LEAST THE EVENING. GIVEN RECENT RAINFALL, COULD EXPERIENCE AT LEAST SOME PATCHY FOG FORMATION. ONE NEGATIVE FACTOR WOULD BE SOME CIRRUS ADVECTING INTO CNTRL SXNS LATE. SAT-SAT NIGHT: WAA PATTERN DEVELOPS DURG THIS PERIOD. GIVEN DECENT SUNSHINE SAT, 1000-850 THICKNESSES WOULD SUPPORT HIGHS IN THE LOW-MID 70S. LOW LVL MOISTURE BEGINS RETURNING SAT, HOWEVER META PROGS HIGHS CIN VALUES. LATER SAT NIGHT, STRONG ISENTROPIC UPGLIDE PATTERN DEVELOPS PARTICULARLY OVER CNTRL SXNS, IN CONJUNCTION WITH SOME ELEVATED INSTABILITY. SO WL CARRY SLIGHT CHANCE OF SHOWERS/T-STORMS SAT NIGHT, AND SOME OF THIS ACTIVITY COULD LINGER INTO SUN AM. SUN-THURS: UPPER PATTERN WL GRADUALLY TRANSITION DURG THIS PERIOD. THE PATTERN WL BE NEARLY ZONAL SUN-MON ACROSS THE NRN CONUS WITH THE GFS AND ECMWF CONTINUING TO SHOW DIFFERENCES WITH THE TIMING/AMPLITUDE OF INDIVIDUAL SHORTWAVES WITHIN THE FLOW. BY WED AND THURS, THE UPPER RIDGE BUILDS CONSIDERABLY OVER THE SERN U.S. WITH A POSITIVELY-TILTED UPPER TROF FORMING OVER THE WRN STATES. THE GFS PROGS A COLD FRONT TO DROP SWD INTO OUR FCST AREA MON NGT, THEN STALLS IT TUES, AND LIFTS IT NWD OUT OF THE AREA BY WED. THE ECMWF KEEPS THIS FRONTAL SYSTEM TO OUR N THE ENTIRE PERIOD. DECIDED TO ADD 20 POPS FOR MON NGT THRU TUES NGT FOR OUR NRN/NERN-MOST COUNTIES ATTM, BUT CONFIDENCE IS SOMEWHAT LOW. WOULD THINK PRECIPITATION CHANCES WOULD END WED-THURS AS THE UPR FLOW TURNS LIGHT SWRLY OVER OUR FCST AREA, LIKELY RESULTING IN AN INCREASED CAP STRENGTH. OTHERWISE, NO SIG CHANGES TO TEMPS WITH HIGHS IN UPR 70S/LWR 80S. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 44 63 47 73 / 20 5 0 10 HUTCHINSON 41 63 46 73 / 20 0 0 10 NEWTON 43 63 45 73 / 20 0 0 10 ELDORADO 44 63 46 73 / 30 5 0 10 STROTHER FIELD 45 63 47 73 / 50 5 0 10 RUSSELL 37 64 45 73 / 20 0 0 10 GREAT BEND 38 64 45 73 / 20 0 0 10 SALINA 39 63 45 73 / 20 0 0 10 MCPHERSON 41 63 45 73 / 20 0 0 10 COFFEYVILLE 47 62 46 73 / 80 10 0 5 CHANUTE 47 61 46 73 / 80 10 0 5 IOLA 46 61 46 73 / 80 10 0 5 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SERN KS THIS EVENING. && 9/CARUSO
Hazardous weather outlook, May 13, 4:30 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT THU MAY 13 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 430 PM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT SOUTHEASTERN KANSAS THIS EVENING, BEFORE ENDING LATER TONIGHT. LOCALLY HEAVY RAINFALL OVER ALREADY SATURATED GROUND MAY CAUSE SOME FLASH FLOODING PROBLEMS THIS EVENING IN THE SOUTHEASTERN COUNTIES. PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT FOR THAT AREA (TOPFFAICT). IN ADDITION, AN ISOLATED STORM OR TWO COULD BRIEFLY PRODUCE PENNY SIZE HAIL OR 60 MPH WINDS IN THE FAR SOUTHEASTERN COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING ACROSS THE AREA, AND THEN AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. HOWEVER, IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON/JMC
In the hours before
Local storm report, May 13, 1:49 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST N ALTOONA 37.53N 95.66W
05/13/2004 0 MPH WILSON KS TRAINED SPOTTER
LARGE TREE LIMB DOWN ON POWER LINE.
&&
BRWLocal storm report, May 13, 2:09 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
845 AM TSTM WND GST N ALTOONA 37.53N 95.66W
05/13/2004 0 MPH WILSON KS TRAINED SPOTTER
LARGE TREE LIMB DOWN ON POWER LINE.
&&
BRWLocal storm report, May 13, 4:52 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 4 W ARKANSAS CITY 37.07N 97.11W
05/13/2004 0.75 INCH COWLEY KS TRAINED SPOTTER
0448 PM HAIL N ARKANSAS CITY 37.07N 97.04W
05/13/2004 0.88 INCH COWLEY KS TRAINED SPOTTER
&&
HOWERTONLocal storm report, May 13, 5:00 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 E GEUDA SPRINGS 37.11N 97.13W
05/13/2004 0.88 INCH COWLEY KS EMERGENCY MNGR
&&
DAPMLocal storm report, May 13, 5:17 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 6 SW WINFIELD 37.21N 97.05W
05/13/2004 0.88 INCH COWLEY KS TRAINED SPOTTER
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:27 PM CDT | Tornado Warning | ICT | Harper | 63 min |
| May 12, 7:40 PM CDT | Tornado Warning | ICT | Harvey, Reno | 65 min |
| May 12, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 53 min |
| May 12, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 57 min |
| May 12, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| May 12, 8:22 PM CDT | Tornado Warning | ICT | Harper | 53 min |
| May 12, 8:41 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 64 min |
| May 12, 9:11 PM CDT | Tornado Warning | ICT | Harper, Sumner | 64 min |
| May 12, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 59 min |
| May 12, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 58 min |
| May 12, 9:48 PM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 12, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 52 min |
| May 12, 10:15 PM CDT | Flash Flood Warning | ICT | Kingman | 6 hr |
| May 12, 10:16 PM CDT | Tornado Warning | ICT | Sumner | 59 min |
| May 12, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 12, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 12, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 12, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 12, 11:59 PM CDT | Flash Flood Warning | ICT | Sedgwick, Sumner | 6 hr |
| May 13, 12:57 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| May 13, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| May 13, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 13, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| May 13, 4:16 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| May 13, 5:43 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 13, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| May 13, 8:55 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 65 min |
| May 13, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
| May 13, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.